Case: A 34-year-old woman with no significant past medical history presented to the hospital with sudden onset of palpitations with associated dyspnea and chest discomfort. She denied any similar previous episodes. Initial electrocardiogram (EKG) was consistent with a short R-P interval supraventricular tachycardia (SVT). Her transthoracic echocardiogram (TTE) revealed no structural abnormalities, TSH levels were normal, and urine drug screen was negative for any recreational drugs. However, the patient had been taking phentermine for weight loss.Discussion: The exact mechanism is not clear; however, we postulate that the sympathomimetic effects of phentermine likely contribute to SVT induction through enhanced AV nodal conduction or increased atrial ectopy. Conclusions: The only medication she was taking at home was phentermine, and the palpitations did not recur after discontinuation of the drug during follow-up. It is important to collect a thorough medication history when patients present with AV nodal reentrant tachycardia (AVNRT) or other SVT.
Keywords: Tachycardia; adverse effects; arrhythmias; cardiac; phentermine; supraventricular.